Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 2, NWS San Angelo, TX

March 17, 2008Nolan County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 17, 2008, 2:18 PM CDT for Nolan County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2008, 2:18 PM CDT (19:18 UTC)
Expired
Mar 17, 2008, 2:45 PM CDT
In force
27 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Nolan County, TX

The radar

The San Angelo radar (KSJT), 110 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 1:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 171917
TORSJT
TXC353-171945-
/O.NEW.KSJT.TO.W.0002.080317T1918Z-080317T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 PM CDT MON MAR 17 2008

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  NOLAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 245 PM CDT

* AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MARYNEAL...
  OR ABOUT 13 MILES NORTHWEST OF BLACKWELL...MOVING NORTHEAST AT 25
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 BY 220 PM CDT...
  THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53 BY 230 PM CDT...
  LAKE SWEETWATER AND SWEETWATER BY 245 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3215 10043 3221 10060 3252 10046 3252 10044
      3252 10036 3244 10015
TIME...MOT...LOC 1918Z 211DEG 25KT 3227 10043

$$
1 follow-up statement
000 
WWUS54 KSJT 171928
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
228 PM CDT MON MAR 17 2008

TXC353-171945-
/O.CON.KSJT.TO.W.0002.000000T0000Z-080317T1945Z/
NOLAN TX-
228 PM CDT MON MAR 17 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR NOLAN
COUNTY...

AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR THE INTERSECTION
OF HIGHWAY 70 AND RANCH ROAD 53...OR ABOUT 8 MILES SOUTH OF
SWEETWATER...MOVING NORTHEAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
  LAKE SWEETWATER AND SWEETWATER BY 235 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3215 10043 3221 10060 3252 10046 3252 10044
      3252 10036 3244 10015
TIME...MOT...LOC 1928Z 206DEG 37KT 3239 10037

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 17, 12:26 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 17, 12:26 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1226 PM CDT MON MAR 17 2008

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF THE DAY. THE
MODELS HAVE A DRYLINE THAT IS CURRENTLY LOCATED WEST OF SNYDER TO
BIG SPRING TO FORT STOCKTON WILL MOVE EAST THROUGHOUT THE
DAY...WITH WIDELY SCATTERED TSRA DEVELOPING ALONG DRYLINE THIS
AFTERNOON AND EVENING....THERE IS SOME UNCERTAINTY ON HOW FAR
EAST THE DRY LINE WILL MOVE...AS OF NOW THE THINKING IS THE BEST
AREA FOR TSRA WILL BE ALONG AND EAST OF A THROCKMORTON TO
BALLINGER TO SONORA LINE FOR THIS AFTERNOON INTO TUESDAY MORNING... POTENTIALLY
AFFECT KSOA... KBBD AND KJCT...BUT HAVE KEPT A CB GROUP AT KABI
AND KSJT. STILL THINK A SURFACE FRONT WILL MOVE IN FROM THE
NORTHWEST TONIGHT AND WILL TRIGGER A LINEAR CONVECTIVE COMPLEX
THAT SHOULD AFFECT ALL OF THE TERMINALS FROM 06Z THROUGH 12Z TUES. SE
WINDS WILL GRADUALLY VEER TO SLY OR SWLY THIS AFTERNOON BEFORE
BECOMING NWLY BEHIND COLD FRONT TONIGHT AT AROUND 15KTS GUSTING TO
25KTS IN SOME SPOTS.

 &&

.PREV DISCUSSION... /ISSUED 1131 AM CDT MON MAR 17 2008/

UPDATE...
STORM ACTIVITY ACROSS THE NORTHERN BIG COUNTRY
HAS MOVED TO THE NORTH. THE MODELS CONTINUE TO INDICATE
THAT SHOWER ACTIVITY WILL RETURN LATER THIS AFTERNOON
AS A DRY LINE MOVES EAST ACROSS THE AREA...THERE IS SOME
UNCERTAINTY ON HOW FAR EAST THE DRY LINE WILL MOVE...SO
INCREASED POPS TO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
FARTHER WEST FOR THIS AFTERNOON....STILL KEPT FAR WESTERN COUNTIES LESS
THAN 20 PERCENT...OTHER THAN THAT EXPECT TO MAKE NO OTHER CHANGES
TO THE FORECAST.

PREV DISCUSSION... /ISSUED 643 AM CDT MON MAR 17 2008/

AVIATION...

A FEW SCT SHRA/TSRA WILL BE IN THE VCNTY OF KABI AND KABI THIS
MORNING THRU 16Z. CIGS WILL BE PREDOMINANTLY MVFR WITH THE SURFACE
WARM FRONT HAVING LIFTING NORTH OF THE AREA. VFR CONDITIONS WILL
BE PREDOMINANT BY 16Z AND SHOULD REMAIN THAT WAY THROUGH THE
REMAINDER OF THE DAY. WIDELY SCATTERED TSRA ALONG DRYLINE WILL
POTENTIALLY AFFECT KBBD AND KJCT BUT GIVEN THAT IT IS BEYOND 6
HOURS OUT, A CB IN THE CLOUD GROUP SHOULD SUFFICE. SURFACE FRONT
SWEEPS IN FROM THE NORTHWEST TONIGHT AND WILL TRIGGER A LINEAR
CONVECTIVE COMPLEX THAT SHOULD AFFECT ALL OF THE TERMINALS FROM
06Z THRU 12Z TUES. SE WINDS WILL GRADUALLY VEER TO SLY OR SWLY
THIS AFTERNOON BEFORE BECOMING NWLY BEHIND COLD FRONT TONIGHT AT
AROUND 15KTS GUSTING TO 25KTS IN SOME SPOTS.

LACY

PREV DISCUSSION... /ISSUED 309 AM CDT MON MAR 17 2008/

DISCUSSION...

NOT MUCH HAS CHANGED AS FAR AS FORECAST REASONING IS CONCERNED FOR
THE UPCOMING 24 TO 36 HOURS. THE FIRST PIECE OF ENERGY IS EJECTING
NORTHEAST ON THE EAST SIDE OF THE UPPER TROUGH AND IS HELPING TO
INSTIGATE ELEVATED STORMS OVER THE TX PANHANDLE THIS MORNING. I
EXPECT THIS ACTIVITY WILL EVENTUALLY DEVELOP FARTHER EAST ACROSS
THE BIG COUNTRY LATER ON THIS MORNING AND WILL THEREFORE KEEP THE
CHC POPS UP NORTH FROM PREV FORECAST. THIS ACTIVITY WILL MOVE EAST
OUT OF MY CWA THIS MORNING. BY AFTERNOON, A DRYLINE WILL MIX EAST
TO NEAR AN ABILENE TO EDEN TO JUNCTION LINE. THERE STILL REMAINS
QUITE A BIT OF UNCERTAINTY AS TO HOW UNSTABLE THE AIRMASS WILL BE
EAST OF THE DRYLINE WITH EXTENSIVE CLOUD COVER EXPECTED.
NEVERTHELESS, MODELS STILL GENERATE WIDELY SCATTERED CONVECTION
DURING THE LATE AFTERNOON AS CONVERGENCE AND SURFACE HEATING JUST
EAST OF THE DRYLINE BREAK THE STRONG CAP. ANY STORMS THAT GO UP
WILL LIKELY BECOME SUPERCELLULAR WITH VERY LARGE HAIL GIVEN STRONG
SHEAR. LCLS WILL BE LOW AND LOW LEVEL SHEAR WILL INCREASE BY
AROUND 00Z AS LLJ INTENSIFIES...INDICATING THAT THE ENVIRONMENT
WILL BECOME MORE FAVORABLE FOR TORNADOES WITH ANY EXISTING
CELLS...PRIMARILY OVER THE NORTHWEST HILL COUNTRY AND HEARTLAND.

THE SECOND PIECE OF ENERGY THAT WAS DIVING DOWN THE BACK SIDE OF
THE TROUGH AT 00Z WILL EVENTUALLY FORM A CLOSED LOW ON THE
SOUTHERN FLANK OF THE TROUGH AS THE ENTIRE SYSTEM MOVES EAST. AS
THIS SYSTEM APPROACHES, A PACIFIC COLD FRONT WILL MOVE IN FROM THE
NORTHWEST AND WILL OVERTAKE THE DRYLINE TONIGHT. THE QUESTION WILL
BE HOW FAR WEST THE DRYLINE RETREATS BEFORE THE FRONT OVERTAKES
IT. A SQUALL LINE WILL FORM AS THE FRONT HITS THE MOISTURE WHICH
COULD BE ANYWHERE FROM ABILENE TO SAN ANGELO AND POINTS EAST. THE
MAIN HAZARDS DURING THE OVERNIGHT HOURS WITH THE LINE WILL BE
HAIL/HIGH WIND. IM ALSO ANTICIPATING SOME PRETTY HEAVY RAINFALL
ACROSS THE HEARTLAND AND NORTHWEST HILL COUNTRY DUE TO THE FACT
THAT STORMS MAY DO SOME TRAINING WITH UPPER FLOW BEING PARALLEL OR
SLIGHTLY ANAFRONTAL. FOR THIS REASON I HAVE DECIDED TO ISSUE A
FLASH FLOOD WATCH FOR THOSE AREAS TONIGHT.

THE STORMS MOVE EAST OF THE AREA TUESDAY BUT CHANCES OF PRECIP
STILL REMAIN FAIRLY HIGH AS THE UPPER LOW TRACKS JUST TO MY SOUTH.
THE DEFORMATION/TROWAL AXIS SITS RIGHT OVER MY CWA ON THE NORTH
SIDE OF THE CYCLONE SO I EXPECT A PRETTY DECENT WRAPAROUND BAND OF
RAIN/SHOWERS TO CONTINUE MAINLY OVER THE CENTRAL/SOUTHERN PORTIONS
OF WEST CENTRAL TEXAS. THE MODELS HAVE SLOWED THIS SYSTEM DOWN
SLIGHTLY SO POPS WILL NOT END QUITE AS FAST ON TUESDAY
EVENING...WITH RAIN CHANCES CONTINUING OVER CENTRAL TX. AFTER
MIDNIGHT WEDNESDAY THE SYSTEM DEPARTS AND RAIN CHANCES END.

WEDNESDAY WILL BE COOL WITH HIGHS IN THE 60S...BUT TEMPS QUICKLY
REBOUND BACK INTO THE 80S BY FRIDAY. A SYSTEM DIVES ACROSS THE
CENTRAL PLAINS AND MID MISSISSIPPI VALLEY NEXT WEEKEND AND WILL
PUSH A FAIRLY STRONG COLD FRONT SOUTH INTO WEST CENTRAL TX. RAIN
CHANCES APPEAR MINIMAL AT THIS POINT AND WILL ELECT TO KEEP THE
FORECAST DRY ATTM. HOWEVER, TEMPS WILL DROP CONSIDERABLY FOR
SUNDAY AND MONDAY WITH HIGHS ONLY IN THE 60S.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 48  57  37  66 /  60  50  30   0
SAN ANGELO 	 51  58  38  69 /  60  60  20   0
JUNCTION 	 52  59  36  70 /  80  60  20   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
MORNING FOR BROWN-COLEMAN-CONCHO-KIMBLE-MASON-MCCULLOCH-MENARD-
SAN SABA.

&&

99/99/28
Hazardous weather outlook, Mar 17, 11:53 AM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1153 AM CDT MON MAR 17 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181700-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
1153 AM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS AFTERNOON...A DRYLINE DEVELOPING FROM OZONA TO MERTZON TO
STERLING CITY AND SWEETWATER...WILL BE A FOCUS FOR SEVERE
THUNDERSTORMS. THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS
WEST CENTRAL TEXAS TONIGHT AS AN UPPER LEVEL STORM SYSTEM
APPROACHES. SOME THUNDERSTORMS MAY BE SEVERE...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS. ALSO TORNADOES WILL
BE POSSIBLE. THE GREATEST THREAT WILL BE ALONG AND EAST OF A
THROCKMORTON TO BALLINGER TO SONORA LINE. FLOODING IS ALSO
POSSIBLE TONIGHT...AS STORMS MOVE NORTHEAST OVER THE PATHS OF
PREVIOUS STORMS. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT ALONG
AND EAST OF A SONORA... EDEN...COLEMAN LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AS THE
UPPER SYSTEM MOVES OVER WEST CENTRAL TEXAS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Mar 17, 1:26 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
126 PM CDT MON MAR 17 2008

TXZ049-054-113-171915-
NOLAN TX-JONES TX-FISHER TX-
126 PM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 215 PM CDT FOR NOLAN...
JONES AND FISHER COUNTIES...

AT 123 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF SWEETWATER...
MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SWEETWATER BY 135 PM CDT
  LAKE SWEETWATER BY 140 PM CDT
  GANNON BY 145 PM CDT
  BUSBY BY 155 PM CDT
  LONGWORTH BY 205 PM CDT
  SYLVESTER AND ROBY BY 215 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:24 AM CDTFlash Flood WatchSJTBrown, Coleman, Concho, Kimble, McCulloch, Mason and 2 more31 hr
Mar 17, 5:53 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor52 min
Mar 17, 6:08 PM CDTSevere Thunderstorm WarningSJTThrockmorton52 min
Mar 17, 6:41 PM CDTSevere Thunderstorm WarningSJTJones, Taylor49 min
Mar 17, 6:42 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels33 min
Mar 17, 6:50 PM CDTSevere Thunderstorm WarningSJTSchleicher40 min
Mar 17, 6:54 PM CDTTornado WarningSJTJones, Taylor23 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.